Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 23, 2005, 4:52 PM EST for Forsyth County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 4:52 PM EST (21:52 UTC)
- Expired
- Mar 23, 2005, 5:45 PM EST
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 232152 SVRRAH NCC067-232245- /O.NEW.KRAH.SV.W.0016.050323T2152Z-050323T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 452 PM EST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORSYTH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 545 PM EST * AT 450 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WEST BEND...OR ABOUT 18 MILES WEST OF WINSTON-SALEM. MOVING EAST AT 25 MPH. QUARTER SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WEST BEND...DONNAHA... LEWISVILLE... TOBACCOVILLE... PFAFFTOWN...RURAL HALL... WINSTON-SALEM...STANLEYVILLE... SMITH-REYNOLDS AIRPORT... THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3629 8066 3611 8070 3602 8005 3623 8003 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:00 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 23, 2:00 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EST WED MAR 23 2005 .SHORT TERM (TODAY THROUGH SATURDAY)... SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING BEING SQUASHED BY DRY AIR ADVECTING IN FROM THE SOUTHWEST. SOME SMALL THREAT WILL CONTINUE EAST OF THE CLEARING LINE CURRENTLY VICINITY OF SOUTHERN PINES...WHICH SHOULD DRIFT EAST. WEAK OHIO VALLEY LOW TO SKIRT ACROSS TO OUR NORTH FRIDAY OR FRIDAY NIGHT. ALTHOUGH THERE ARE SIGNIFICANT DIFFERENCES IN TIMING IN THE MODELS THERE DOES NOT APPEAR TO BE JUSTIFICATION FOR ADDING ANY RAIN TO THE FORECAST. ONLY MINOR TEMPERATURE CHANGES. && .LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)... THE NEXT RAIN THREAT COMES WITH THE DIGGING UPPER LEVEL LOW IN THE MIDWEST WHICH KICKS A SURFACE LOW NORTHEAST SATURDAY NIGHT. THIS EVENT ALREADY WELL COVERED AND WILL LIKELY SEE POPS INCREASE IN LATER FORECASTS FOR THE LATE WEEKEND. CONSENSUS IS GFS IS CORRECT IN CLOSING OFF AN UPPER LEVEL LOW BUT A LITTLE FAST IN MOVING THE LOW INTO THE NORTH CAROLINA MOUNTAINS SUNDAY NIGHT. THUS CAN SEE A RAIN CHANCE EXTENDING ALL THE WAY INTO MONDAY NIGHT. NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... CLOUDY SKIES OVER THE AREA WILL GIVEWAY TO SOME SUNSHINE THIS AFTERNOON. MVFR CEILING THROUGH 20Z...EXCEPT IFR GSO-INT UNTIL 20Z. THE HEAT OF THE DAY COMBINED WITH A FRONTAL BOUNDARY ACTING AS A TRIGGER MOVING THROUGH THE REGION WILL RESULT IN SCATTERED SHOWERS WITH SOME EMBEDDED THUNDERSTORMS. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DIMINISH AS THE FRONT WITH ITS ASSOCIATED LOW PRESSURE CENTER MOVES OFFSHORE THIS EVENING. VFR CONDITIONS AFTER 24/00Z...EXCEPT MVFR CEILINGS AND VISIBILITIES 24/09-13Z. WINDS WILL BE GUSTY FROM THE SOUTH AND SOUTHWEST THIS AFTERNOON AT 20 TO 30 KNOTS. WINDS WILL DIMINISH THIS EVENING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RLH LONG TERM...RLH AVIATION...RHJ
Hazardous weather outlook, Mar 23, 4:51 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 451 AM EST WED MAR 23 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240949- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 452 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL NORTH CAROLINA TODAY. MOST OF CENTRAL NORTH CAROLINA WILL REMAIN IN THE COOLER AIR THIS MORNING. HOWEVER A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE POTENTIAL FOR AN ISOLATED SEVERE STORM OR TWO. THEN A COLD FRONT WILL MOVE ACROSS THE AREA LATER THIS MORNING INTO THE AFTERNOON. AS THE FRONT APPROACHES...THE AIR OVER CENTRAL NORTH CAROLINA WILL BECOME VERY UNSTABLE. THE COMBINATION OF UNSTABLE AIR AND SHIFTING WINDS IN THE LOWER LEVELS WILL RESULT IN SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND THE POTENTIAL FOR AN ISOLATED TORNADO. THE PERIOD OF GREATEST THREAT FROM SEVERE WEATHER WILL BE FROM THE LATE MORNING TO ABOUT 4 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SHOWERS SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
In the hours before
Special weather statement, Mar 23, 11:11 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1111 AM EST WED MAR 23 2005 NCZ007>011-024>028-040>043-073>078-083>086-088-089-232209- ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC- GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON... DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON AND WILSON 1111 AM EST WED MAR 23 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL NORTH CAROLINA TODAY... A LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. THE AIR MASS AHEAD OF THIS FRONT IS WARM AND UNSTABLE. SOME AFTERNOON HEATING IS EXPECTED AS OVERCAST SKIES ARE FORECAST TO BREAK FOR SOME AFTERNOON SUNSHINE. THUS THERE IS A THREAT FOR ISOLATED PENNY HAIL OR WIND GUSTS APPROACHING 55 MPH...MAINLY FROM MID AFTERNOON INTO THE EARLY EVENING. THE PRIMARY THREAT AREA WILL MAINLY BE NEAR AND EAST OF A LINE FROM ALBEMARLE NORTHEAST TO BURLINGTON. SPOTTER NETWORK ACTIVATION MAYBE NEEDED FROM AROUND NOON THROUGH THE EARLY EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 5:02 PM EST | Tornado Warning | RAH | Forsyth | 43 min |
| Mar 23, 5:33 PM EST | Tornado Warning | RAH | Guilford | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.